Michigan, 2012

Winter Weather in Michigan, November 12 to 13, 2012

November 12 to 13, 2012 · NWS MQT · 4 events in 4 counties and zones

Arctic air spreading over Lake Superior in the wake of a cold front generated moderate lake effect snow from the 12th into the morning of the 13th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic air spreading over Lake Superior in the wake of a cold front generated moderate lake effect snow from the 12th into the morning of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 12, 1:00 PM EST, 2 hours earlier.

Area forecast discussion, Nov 12, 1:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
100 PM EST MON NOV 12 2012

.UPDATE...
ISSUED AT 1011 AM EST MON NOV 12 2012

MAIN CONCERN THIS AFTN IS ADVY HEADLINES OVER THE NW FCST AREA. AS
EXPECTED...WSW FLOW HAS LED TO THE DEVELOPMENT OF A DOMINANT LES
BAND OVER WRN LAKE SUPERIOR. BAND SHOWS UP VERY NICELY ON KDLH RADAR
IMAGERY BTWN THE MN NORTH SHORE AND WISCONSIN'S BAYFIELD PENINSULA.
HIGHEST ELEVATION RADAR RETURNS IN THE BAND ARE UP AROUND 10KFT.
ATTM...WINDS ARE BACKED A LITTLE MORE TO THE SW THAN EXPECTED OVER
SRN PORTIONS OF WRN LAKE SUPERIOR. AS A RESULT...THIS DOMINANT LES
BAND IS STREAMING ENE DOWN THE ROUGHLY MIDLAKE PORTION BTWN THE
KEWEENAW AND ISLE ROYALE. 12Z SOUNDINGS AT KINL/KMPX SHOWED A DEEP
MOISTURE PROFILE WITH 850MB TEMPS AROUND -15C WHICH WILL ALLOW FOR A
NICE INTERSECTION OF LAKE CONVECTION THRU THE DGZ. SO...CONDITIONS
ARE VERY FAVORABLE FOR LAKE EFFECT/LAKE ENHANCED SNOW AS UPSTREAM
MID LEVEL TROF OVER ERN MN ARRIVES. ONLY CONCERN FOR THE KEWEENAW
PENINSULA IS THAT AS WINDS SHIFT MORE W AS TROF PASSES...THE
DOMINANT LES BAND WILL HAVE A SHORT RESIDENCE TIME ACROSS THE
KEWEENAW...WHICH MAY RESULT IN LWR SNOW TOTALS THAN CURRENTLY FCST.
HOWEVER...THE VERY FAVORABLE LES PARAMETERS WILL STILL RESULT IN A
PERIOD OF POTENTIALLY VERY HVY SNOW...PERHAPS 2-4IN/HR RATES...AS
THE DOMINANT BAND PASSES ACROSS KEWEENAW. AFTER THE BAND PASSES
DURING THE MID TO LATE AFTN PERIOD...WIND PARALLEL BANDS WITH MORE
VARIABLE SNOW INTENSITY WILL SET UP FOR THE EVENING. FOR NOW...WILL
LARGELY MAINTAIN PREVIOUS FCST SNOW TOTALS.
&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 457 AM EST MON NOV 12 2012

00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW HI AMPLITUDE UPR
RDG OVER THE PLAINS BTWN RDGS OVER THE E AND THE W. COLD FNT
ATTENDANT TO SFC LO MOVING THRU ONTARIO TOWARD HUDSON BAY AND UNDER
SSW FLOW ALF HAS PUSHED TO JUST E OF A P53-ESC LINE AS OF 06Z. BULK
OF PCPN IN THE FORM OF RA ALONG THIS BNDRY IS OVER THE E HALF OF THE
CWA FORCED BY VIGOROUS UPR DVGC IN RRQ OF 140KT H3 JET MAX OVER NW
ONTARIO AND SHARP LO-MID LVL FGEN LIFTING OF VERY WARM/MOIST AIRMASS
/00Z PWAT NEAR 1 INCH UP TO 250 PCT OF NORMAL/ JUST E OF THE FNT.
ARRIVAL OF COLDER AIR HAS CAUSED A MIX WITH SN OVER THE W HALF...BUT
DRYING ALF WITH 00Z INL/MPX RAOBS SHOWING VERY DRY AIR AOA H75-8 AND
SLGT ACYC SFC FLOW BEHIND THE FNT HAS KEPT THE WINTRY PCPN ON THE
LGT SIDE. FARTHER TO THE W UNDER THE UPR TROF AXIS...A VERY
PRONOUNCED H85-7 THERMAL TROF IS PRESENT WITHIN SHARP CYC FLOW. 00Z
H85/7 TEMPS ARE AS LO AS -17C/-20C IN THE NRN PLAINS...AND 00Z
BISMARCK RAOB SHOWS DEEP MSTR SFC THRU H6.

FCST CONCERNS IN THE SHORT TERM ARE RELATED TO TIMING THE EXIT OF
LARGER SCALE PCPN OVER THE E HALF AND THE DETAILS OF THE TRANSITION
TO AN LES REGIME TDAY THRU TNGT AS COLDER/MOISTER AIR IN THE NRN
PLAINS SWINGS THRU THE UPR LKS UNDER PASSING UPR TROF.

TDAY...WITH THE EXPECTED ARRIVAL OF DRIER AIR ALF...EXPECT ONGOING
SYNOPTIC SCALE PCPN OVER THE FAR E AT ERY TO END ARND 12Z. ARRIVAL
OF WEAK SFC HI PRES RDG UNDER THE DRY AXIS AT H7 SHOULD BRING A
MAINLY DRY PERIOD TO MOST OF THE CWA THIS AFTN...BUT THE ARRIVAL OF
THE DEEPER MSTR/COLDER H85 AIR OVER THE W LATE THIS MRNG WL BRING
INCRSG LES CHCS TO THAT AREA. WITH THE LLVL FLOW BACKING MORE WSW
WITH ARPCH OF SFC TROF...EXPECT A DOMINANT BAND TO FORM OVER THE
LENGTH OF WRN LK SUP WITH H85 TEMPS SINKING TO -13C TO -15C BY 12Z
AND LINGERING THRU THE DAY. IN FACT...A QUICK LOOK AT THE DLH RADAR
AT 0630Z SHOWS WHAT APPEARS TO BE THE START OF THIS LES BAND JUST N
OF THE APOSTLE ISLANDS. INITIALLY...THE BULK OF THE LOCAL HI RES
MODELS INDICATE THE BAND WL REMAIN JUST OFF THE W SHORE OF THE
KEWEENAW WITH SLGT LAND BREEZE COMPONENT/MORE SW FLOW OVER LAND
ASSOCIATED WITH WARMING OVER THE OPEN WATERS MAINTAINING THE SHARPER
LLVL CNVGC THERE AS THE LARGER SCALE FLOW BACKS A BIT AHEAD OF
APRCHG LO PRES TROF. BUT AS THE H925 WINDS BEGIN TO VEER OVER WRN LK
SUP WITH ARRIVAL OF THE TROF THIS AFTN...EXPECT THE HEAVIER BAND TO
COME ASHORE OVER THE W FM THE PORCUPINE MTNS TO THE KEWEENAW.
FAVORABLE OMEGA PROFILE SOLIDLY IN THE DGZ IN CONCERT WITH DEEP MSTR
TO AT LEAST H7/SHARP LLVL CNVGC WL ENHANCE SN RATES WITHIN THIS BAND
AND JUSTIFIES CURRENT ADVY...ESPECIALLY FOR THE W SIDE OF THE
KEWEENAW WHERE THE BAND RESIDENCE TIME MIGHT BE A BIT LONGER.

TNGT...WITH PASSAGE OF LO PRES TROF/VEERING H925 WINDS TO WNW...
EXPECT THE LES OVER THE W TO EVOLVE INTO A MULTIPLE BAND EVENT.
GRADUAL WARMING WITH THE PASSAGE OF THE H85 THERMAL TROF AS WELL AS
FCST SHARPENING/LOWERING INVRN THAT NEARLY DRIES OUT THE DGZ BY 09Z
AS WELL AS DVLPG MORE ACYC FLOW OVER THE W WL CAUSE THE INTENSITY OF
THE LES TO DIMINISH THERE DURING THE EARLY MRNG HRS ON TUE. BUT OVER
THE E...THE VEERING WIND WL ALLOW LES BANDS TO COME ASHORE AT LEAST
N OF M-28. OVER THE CENTRAL CWA...EXPECT NOTHING MORE THAN ISOLD-
SCT -SHSN...WITH JUST QUITE A BIT OF SC IN DOWNSLOPING FLOW OF
RELATIVELY UNMODIFIED COLDER AIRMASS.

AS FOR HEADLINES...THE EXPECTED TIMING OF THE START OF THE LES OVER
THE W INDICATES THE START OF THE GOING ADVY FOR THE THE KEWEENAW AT
12Z IS A BIT TOO EARLY...SO OPTED TO PUSH BACK THE BEGINNING OF THE
ADVY UNTIL 17Z. ALSO DECIDED TO INCLUDE ONTONAGON COUNTY IN THE
HEADLINE AS THE TOWN OF ONTONAGON WL BE IMPACTED BY THE DOMINANT
BAND. SOME OF THE HIER RES MODELS ALSO INDICATE ENHANCED LAND BREEZE
CNVGC TNGT IN THAT COUNTY WITH MORE SW FLOW OF THE COLDER SFC AIR
NEAR THE WI BORDER AND WNW LK MODIFIED WIND JUST TO THE N. SINCE ANY
SHSN WL NOT BEGIN UNTIL LATER IN THE 2ND PERIOD FOR THE E...WL NOT
POST ANY HEADLINE FOR THAT AREA ATTM.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 457 AM EST MON NOV 12 2012

UPPER TROUGH OVER THE GREAT LAKES TO START THE PERIOD MOVES INTO
EASTERN CANADA AND DE-AMPLIFIES BY WEDNESDAY. WHAT IS LEFT IN ITS
WAKE IS A ZONAL SPLIT FLOW PATTERN ALOFT. NORTHERN AND SOUTHERN JET
STREAMS AND RESULTING STORM TRACKS STAY AWAY FROM THE GREAT LAKES
REGION. NO REAL SIGNIFICANT SYSTEMS ARE EXPECTED FOR THE REST OF THE
WEEK AND INTO NEXT WEEKEND.

HAVE LINGERING LK EFFECT SNOW ISSUES TO DEAL WITH INITIALLY ON
TUESDAY. SHORT WINDOW OF MORE FAVORABLE CONDITIONS FOR LES THROUGH
MID-LATE MORNING WITH INVERSION HEIGHT STAYING AROUND 5-6KFT AND
TEMPS AT TOP OF INVERSION AOB -10C. CONVERGENT LOW-LEVEL FLOW ALSO
SUPPORTS POTENTIAL FOR A COUPLE OF DOMINANT BANDS OF SNOW TO AFFECT
EASTERN CWA...MAINLY OVER EASTERN ALGER COUNTY INTO LUCE COUNTY
NORTH OF M-28. A FEW INCHES OF SNOW MAY OCCUR IN THOSE AREAS DURING
THE MORNING HOURS. LOW-LEVEL WARM AIR ADVECTION/LOWERING INVERSION
AND INCREASING ANTI-CYCLONIC LOW-LEVEL FLOW WILL CONSIDERABLY
DIMINISH THE LK EFFECT BY EARLY-MID AFTN. AFT 18Z...925MB WINDS
BACK SOUTH OF WEST...WHICH WILL KICK WHATEVER LES REMAINS OFFSHORE
AND ACROSS CANADIAN SHORELINE NORTH OF WHITEFISH BAY. HIGHER
RESOLUTION MODELS INCLUDING NAM...GEM-REGIONAL AND NCEP WRF-ARW
SUPPORT GENERAL THEME FOR THE EVOLUTION OF THE LK EFFECT. EVEN WITH
DECREASING CLOUDS ELSEWHERE THROUGHOUT THE DAY...LIMITED MIXING AND
COLD NEAR SFC AIR WILL LIMIT RISE TO MAX TEMPS. DESPITE SUNSHINE
BY AFTN...HIGHS WILL ONLY TOP OUT IN THE LOW-MID 30S.

GFS STILL SHOWING POTENTIAL FOR LGT PRECIP ON WEDNESDAY AS H85-H7
WARM AIR ADVECTION TAKES HOLD AS UPPER TROUGH DEPARTS INTO EASTERN
CANADA. GEM-NHEM AND SREF ALSO INDICATE SOME LIGHT QPF. FORECAST
SOUNDINGS INDICATE A LOT OF MOISTURE EXTENDING AS LOW AS H7 BUT LIFT
WITHIN THE MOISTURE IS WEAK AND IT REMAINS QUITE DRY BLO H7.
INCLUDED SLIGHT CHANCES IN THE EAST AS SOUTH FLOW OFF LK MICHIGAN
MAY PROVIDE ENOUGH ADDITIONAL MOISTURE TO LEAD TO LGT RAIN/SNOW
SHOWERS. SREF PROBABILITIES POINTED TO GREATEST CHANCE FOR
MEASURABLE OVER FAR EAST IN THE AFTN. WENT THAT WAY FOR FCST.

MID CLOUDS PERSIST THROUGH WEDNESDAY NIGHT AND INTO THURSDAY AS
PARADE OF WEAK SHORTWAVES MOVE TROUGH IN THE ZONAL FLOW. EVEN
SHALLOW MIXING ON THURSDAY WOULD SUPPORT MAX TEMPS INTO THE LOWER
40S. WEAK SFC TROUGH TRIES TO MAKE IT ACROSS UPR MICHIGAN LATER
THURSDAY...BUT ONCE IT DOES PUSH ACROSS LK SUPERIOR THURSDAY NIGHT
IT ONLY ENDS UP BEING A SUBTLE WIND SHIFT WITH NO PRECIPITATION.
SINCE H85 TEMPS DO LOWER DOWN TO -4C OVR LK SUPERIOR BY FRIDAY
MORNING INCREASED SKY COVER SOME OVER CONSENSUS WITH SUFFICIENT
OVER-WATER INSTABILITY FOR LK EFFECT CLOUDS. ANY CLOUDS WILL BREAK
UP BY FRIDAY AFTN AS ONCE AGAIN WARMER AIR MOVES BACK IN AS HIGH
PRESSURE RE-ASSERTS ITS INFLUENCE OVER MUCH OF THE EASTERN CONUS.
RIDGE AXIS STAYS TO EAST OF UPR LAKES THROUGH NEXT WEEKEND...SO
EXPECT SOUTH TO SOUTHWEST WINDS AND CONTINUED WARMER THAN NORMAL
TEMPS OVER UPR MICHIGAN. OVERALL A QUIET STRETCH OF WEATHER IN STORE
ONCE EARLY WEEK TROUGHING/WINTRY WEATHER DEPARTS.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1259 PM EST MON NOV 12 2012

AFTER PASSAGE OF LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
YESTERDAY...WINDS HAVE TURNED TO A PREDOMINATELY WSW DIRECTION
ACROSS UPPER MI. WITH ABUNDANT LLVL MOISTURE STILL IN PLACE...AND
STRONG GRADIENT WINDS...LAKE EFFECT SNOW SHOWERS HAVE DEVELOPED IN
FAVORED LOCATIONS /NAMELY KCMX/. THIS SET UP HAS ALSO PRODUCED LIGHT
SHSN ACROSS CENTRAL UPPER MI DIRECTLY IMPACTING KSAW. EXPECT SNOW
SHOWERS AT KSAW TO CONTINUE THROUGH THE DAY BASED ON LATEST RADAR
TRENDS...AND BEGIN TO CLEAR OUT OVERNIGHT AS DRIER AIRMASS MOVES IN
FROM THE SOUTH. KIWD AND KSAW WILL SCATTER OUT TO VFR THROUGH THE
MORNING HOURS. KCMX /ON THE OTHER HAND/ WILL SEE LAKE EFFECT SHSN
INTENSIFY THROUGHOUT THE DAY...WITH LIFR CONDITIONS POSSIBLE BY
EVENING. EXPOSED WINDS OFF LAKE SUPERIOR WILL PRODUCE BLSN AND LOW
VIS. MAY NEED TO MAKE UPDATES AS NEEDED FOR TIMING AND IMPACTS.
DRIER AIR WILL SLOWLY MOVE IN BY LATE TOMORROW MORNING...INCREASING
CONDITIONS TO MVFR.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 457 AM EST MON NOV 12 2012

EXPECT WEST WINDS UP TO 30 KTS TO CONTINUE INTO TONIGHT UNDER SHARP
PRES GRADIENT BETWEEN HI PRES IN THE PLAINS AND LO PRES MOVING INTO
HUDSON BAY AND AS VERY COLD AIRMASS SPILLS OVER THE RELATIVELY WARM
WATERS OF LAKE SUPERIOR TO ENHANCE MIXING OF STRONGER WINDS TO THE
SURFACE. THE BEST CHANCE FOR ANY GALE FORCE GUSTS UP TO 35 KTS WILL
BE THRU THIS AFTERNOON ALONG THE W SHORE OF UPR MI...WHERE LOCAL
TERRAIN INFLUENCES WILL TEND TO ENHANCE WIND SPEEDS...AND OVER THE E
HALF THIS AFTERNOON AND TONIGHT. THE WINDS WILL TEND TO DIMINISH
OVER WESTERN LAKE SUPERIOR TONIGHT WITH THE CLOSER APPROACH OF HI
PRES FROM THE PLAINS.

PRESSURE GRADIENT RELAXES FURTHER TUESDAY AND TUESDAY NIGHT ALLOWING
WINDS TO DIMINISH BLO 25 KTS. EXPECT SOUTH WINDS TO INCREASE TO
25-30 KTS ON WEDNESDAY AS LOW PRESSURE TROUGH PUSHES TOWARD ONTARIO
AND HIGH PRESSURE LIFTS FROM OHIO VALLEY INTO QUEBEC. STRONGEST WINDS
ON WEDNESDAY WILL BE OVER EASTERN SECTIONS OF LK SUPERIOR. WINDS
DIMINISH BLO 25 KTS THURSDAY INTO NEXT WEEKEND AS HIGH PRESSURE
BUILDS OVER GREAT LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST
     TUESDAY FOR MIZ084.

  WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     TUESDAY FOR MIZ002.

  WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR MIZ001-003.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...ROLFSON
SHORT TERM...KC
LONG TERM...JLA
AVIATION...JMW
MARINE...KC/JLA
Hazardous weather outlook, Nov 12, 4:46 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 AM EST MON NOV 12 2012

MIZ001>003-084-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-SOUTHERN HOUGHTON-
446 AM EST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL INCREASE THIS AFTERNOON. SEVERAL
INCHES OF SNOW ARE EXPECTED BY LATE TONIGHT. SEE THE LATEST WINTER
WEATHER ADVISORY STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AMOUNTS WOULD BE APPRECIATED.

MIZ006-007-085-131200-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
446 AM EST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL INCREASE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LAKE EFFECT SNOW SHOWERS MAY PRODUCE MODERATE SNOW ACCUMULATIONS
THROUGH EARLY TUESDAY AFTERNOON. THE MOST SNOW IS EXPECTED TO THE
EAST OF MUNISING...NORTH OF M-28.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AMOUNTS WOULD BE APPRECIATED.

MIZ004-005-009>014-131200-
BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-
446 AM EST MON NOV 12 2012 /346 AM CST MON NOV 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 AM EST MON NOV 12 2012 /346 AM CST MON NOV 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE GUSTS ARE POSSIBLE THROUGH TONIGHT...ESPECIALLY ALONG THE
WEST SHORE OF THE KEWEENAW PENINSULA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 AM EST MON NOV 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT A FEW GALE FORCE GUSTS TO 35 KNOTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
November 12, 3:00 PM EST to November 13, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters from Calumet to Houghton and South Range measured from two to four inches of lake effect snow in four hours while the observer near Winona measured six inches of snow during the event.

Winter Weather, Keweenaw

When
November 12, 3:00 PM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
Law Enforcement
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Keweenaw County Sheriff reported two inches of lake effect snow in Eagle Harbor and four inches of snow in Mohawk in four hours.

Winter Weather, Ontonagon

When
November 12, 3:30 PM EST to 11:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotters from Silver City to Ontonagon measured two to three inches of lake effect snow in five hours or less.

Winter Weather, Baraga

When
November 12, 6:00 PM EST to November 13, 4:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters from Pelkie to L'anse measured five to six inches of lake effect snow during the event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415683, 415686, 415689, 415691.